Flash Flood, Stokes
- When
- September 4, 4:00 AM EST to 6:00 AM EST
- Where
- Stokes County, 2 mi NW of King
- Reported by
- UNKNOWN
- Coordinates
- 36.402, -80.240 (the zone’s center; the record gives no point)
5 miles northwest of King.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms with very heavy rain during the early morning of the 4th, caused Danbury Creek to flood Goff Road, 1.5 miles northwest of King.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 4, 2:02 AM EST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 302 AM EDT THU SEP 4 2003 OVERVIEW...LOOKS LIKE ONE MORE DAY OF SHOWERS/STORMS...THEN DRIER AND MUCH LESS HUMID WEATHER FOR THE WEEKEND INTO NEXT WEEK. SHORT TERM...RADAR SHOWING PERSISTENT HEAVIER SHRA/TSRA ACROSS PARTS OF THE SRN ZONES ALONG WEAK CONVERGENCE ZONE AND IN AREA OF HIGH THETA-E SUPPORT. APCHG UPPER LEVEL JET AXIS/ASSOCD DIFFLUENCE THE BIG CONCERN OVER THE W THIS MORNING...AND PIEDMONT THRU THIS AFTN WITH INJECTION OF SOME INSOLATION. GIVEN BACKING FLOW AHEAD OF APCHG S/W TROF AND WEAK SFC REFLECTION WILL OPT TO KEEP WATCH IN PLACE WHERE ONGOING...WITH EXPANSION TO INCLUDE A FEW MORE ERN CTYS WHERE TRAINING HAS LOWERED FFG IN SPOTS. IN ADDITION CONTD HIGH PWATS AND SHARPENING UPPER TROF WITH SECONDARY SFC FRONT SHOULD INCREASE UVV OUT E WHERE COULD EVEN SEE A FEW SVR STORMS LATER. THUS WILL UP POPS TO CAT SRN/SE ESPCLY THRU EARLY AFTN WITH LKLYS ELSW...THEN LOWERING TO CHCY W LATER AS DEEP RH/MCON SHIFTS OUT ALONG/E OF THE BLUE RIDGE AFTER MIDDAY. HIGH TEMPS CLOSE TO MAV AND LIMITED OUT E PER SLOW START GIVEN SHRA/TSRA. TNGT...REAL AIRMASS CHANGE FRONT FINALLY ON THE MOVE AS AXIS OF 5H TROF PASSES N AND PROPELS DRIER AIR BOTH SFC/ALOFT ACROSS THE BLUE RIDGE OVERNIGHT. THINK WILL STILL HAVE DECENT THUNDER COVERAGE ERN CTYS THIS EVE BEFORE PSBL LINE FEATURE PROGRESSES EWD. FEW TSRA STILL PSBL BLUE RIDGE/NRV EARLY ON BUT COVERAGE NO MORE THAN CHCY AS DRY ADVECTION TAKES OVER. OTRW FEW CHANGES OTHER THAN TO UP POPS TO LIKELYS E TIL MIDNGT AND RAISE TEMPS A LITTLE SE WHERE COOLER AIR WILL LAG. FRI...GUIDANCE CONTS TO BANK ON DRYING COLUMN IN WAKE OF FRONT WITH GOOD CAP ALOFT AND LACK OF MUCH TO TRIGGER SHRA OUTSIDE OROGRAPHICS. ETA HOWEVER DOES SHOW SOME LATE DAY MCON PER SE FLOW INTO THE BLUE RIDGE AND A RIBBON OF RESIDUAL BLYR RH ALONG 85H THETA-E GRADIENT IN PLACE. ALTHO DEWPTS LOOK QUITE RESISTANT TO MUCH PRECIP...APPEARS BEST TO OPT TOWARD AT LEAST AN ISOLD LOW TOPPED AFTN SHRA GIVEN ELY FLOW REGIME. OTRW OVERALL MORE SUN AND WARMER TEMPS AS DRY AIR SHOULD WARM QUICKLY GIVEN EXODUS OF ALL DEEP RH TO THE SE. EXTENDED...EXPECT BEST FLUX OF DRY/SOMEWHAT COOLER AIR SAT INTO EARLY WEEK IN RESPONSE TO SFC RIDGE/SUBSIDENCE NOSING IN BEHIND CSTL TRPCL SYSTEM AND UPPER RIDGE OVERHEAD. WILL SEE NEXT WEAK BASICALLY DRY BACKDOOR BNDRY SNEAK THRU THE REGION MON NGT FOLLOWED BY MORE HIGH PRES WEDGING SWD ACROSS THE MID ATLC INTO MID WEEK. MAY NEED TO WATCH FOR SOME LOW CLDS UP AGAINST THE SW RIDGES SAT GIVEN UPSLOPE COMP OTRW CLR/PC WITH GNRLY SEASONAL TEMPS THRU THE PERIOD. .RNK... NC...FLOOD WATCH THROUGH NOON TODAY FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH THROUGH NOON TODAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. WV...NONE. JH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 428 AM EDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THIS EVENING. SOME OF THESE STORMS WILL PRODUCE RAINFALL RATES OF BETWEEN 1 AND 3 INCHES PER HOUR. THIS MAY CAUSE FLASH FLOODING ACROSS MUCH OF THE REGION INTO EARLY THIS AFTERNOON. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO ORGANIZE ALONG AND EAST OF THE BLUE RIDGE LATER TODAY. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AS THEY MOVE ACROSS THE PIEDMONT AND FOOTHILLS. PLEASE SEE THE FOLLOWING PRODUCTS...WBCFFARNK AND WBCSPSRNK...FOR ADDITIONAL DETAILS. THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
NCZ005-006-VAZ024-033>035-043>047-058-059-041530- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 415 AM EDT THU SEP 4 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING... A WEAK COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE MOUNTAINS THIS AFTERNOON...AND INTO THE PIEDMONT DURING THE EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED WELL IN ADVANCE OF THE FRONT THIS MORNING...AND AGAIN JUST AHEAD OF THE BOUNDARY LATER THIS AFTERNOON. THE COMBINATION OF UPPER LEVEL ENERGY MOVING THROUGH AND HEATING...MAY CAUSE SOME OF THESE STORMS TO BECOME SEVERE. LOCATIONS JUST EAST OF THE BLUE RIDGE HAVE THE BEST CHANCE OF SEEING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IF THE STORMS ORGANIZE INTO A LINE LATER TODAY. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY MANY OF THE THUNDERSTORMS...WITH RAINFALL AMOUNTS OF TWO TO THREE INCHES POSSIBLE IN A SHORT PERIOD. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JH
The Roanoke radar (KFCX), 69 km away, was scanning. The volume nearest the first event began at 09:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337327.